[Checkpoint inhibitor induced diabetes mellitus]
SourceNederlands Tijdschrift voor Geneeskunde, 163, (2019), article D3726
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Geneeskunde
SubjectRadboudumc 17: Women's cancers RIHS: Radboud Institute for Health Sciences; Radboudumc 2: Cancer development and immune defence RIHS: Radboud Institute for Health Sciences; Radboudumc 4: lnfectious Diseases and Global Health RIMLS: Radboud Institute for Molecular Life Sciences; Radboudumc 6: Metabolic Disorders RIMLS: Radboud Institute for Molecular Life Sciences
BACKGROUND Checkpoint inhibitors are relatively new anti-cancer medicines that activate tumour cell immunity. CASE DESCRIPTION We describe two patients who presented to the emergency department due to severe ketoacidosis, this being the first symptom of diabetes in said patients. A few weeks prior to this, they each commenced treatment with the checkpoint inhibitor pembrolizumab. HbA1c level, assessed in one of the patients, was not elevated upon presentation. CONCLUSION Type 1 diabetes mellitus is a rare, but potentially life-threatening, complication of treatment with checkpoint inhibitors. However, routine measurement of glucose or HbA1c levels is not useful in patients who are treated with checkpoint inhibitors. Both patients and healthcare professionals should be (made) aware of the symptoms of hyperglycaemia, thereby ensuring immediate treatment with insulin in order to prevent severe ketoacidosis.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.